Arizona, 2017Flash Flooding and Damaging Wind in Arizona, July 22, 2017
July 22, 2017 · NWS FGZ · 4 events in 3 counties and zones
Deep monsoon moisture remained over northern Arizona which lead to thunderstorms with heavy rain and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture remained over northern Arizona which lead to thunderstorms with heavy rain and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 9:07 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 22, 9:07 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
907 AM MST Sat Jul 22 2017
.SYNOPSIS...Active monsoon conditions will continue for the next
several days. Heavy rainfall capable of producing flash flooding
remains possible from stronger storms.
&&
.UPDATE...
Satellite imagery showing mostly clear skies across western
Arizona, with mostly cloudy conditions across the Navajo nation.
The amount of precipitable water in this mornings Bellemont
sounding is slightly above normal. So it looks like an active
thunderstorm day across northern AZ, with storms firing first
along the Mogollon rim. The U of AZ WRF does suggest additional
storm activity late this afternoon and evening across the
northeast quarter of Arizona.
&&
.PREV DISCUSSION /320 AM MST/...Monsoon moisture will remain in
place across northern Arizona through Monday with the active
weather pattern continuing. By Tuesday or Wednesday models show a
bit drier and more stable air mass moving across the area with
storm activity becoming more isolated except near the Arizona/New
Mexico border.
For today and Sunday...High pressure aloft was in the process of
becoming centered over the Nevada/Utah border during this
morning. The air mass remains moist across northern Arizona so
look for another round of scattered to numerous showers and
thunderstorms today. The position of the high will result in a
steering flow that will nudge storms southward off the Mogollon
Rim. The result will be a more focused area of shower and storm
activity across a broad area containing Prescott and Payson.
Stronger storms will be capable of producing 1 to 3 inches of
rainfall. On Sunday, the high will wobble across utah with the
flow becoming more easterly. This will probably mean drier air for
the northeast corner of the state and a downturn in activity.
However, from the Mogollon Rim south, the very active weather
pattern will continue with some suggestion by model soundings of a
more unstable environment with an enhanced threat for severe
storms and flash flooding across the region south of the Mogollon
Rim.
On Monday...An upper disturbance will swing across northern
Arizona. Not much upward motion or low-level flow for orographic
forcing with this feature. Looking at model soundings the air
mass will be near saturated through a deep layer. The result will
likely be a good chance of showers, but without decent forcing
for upward motion or sunshine to build instability, more showery
than anything else. At least that's the way it looks at this
point. Stay tuned.
From Tuesday onward...Models show a drier low-level air mass
moving in from over the eastern Pacific Ocean. Also, a building
high pressure center aloft over Arizona may result in warming mid-
level temperatures. All-in-all it appears that there will be a
decrease in overall activity to mainly isolated except along the
Arizona/New Mexico border.
&&
.AVIATION...For the 18Z package...For the 18Z package...Sct to
numrs shra/tsra and isold +tsra developing by 17z-19z. Highest
coverage along/south of KFLG-KSJN line, with a secondary area west
of KRQE. Coverage gradually decreasing aft 00z-02z. Expect
MVFR/IFR conditions in the stronger storms. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Active monsoon conditions will continue through
the weekend with scattered to numerous showers and thunderstorms.
The best thunderstorm chances will be from the Mogollon Rim
southward. Heavy rain and gusty winds will remain the primary
impact. Expect near average temperatures across the area.
Monday through Wednesday...Active monsoon conditions continue Monday
with high rain chances. A slight downturn in storm chances is
possible by Tuesday and especially Wednesday as a bit drier air
moves in.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...DL/McCollum
AVIATION...Peterson
FIRE WEATHER...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 22, 3:21 AM MST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
321 AM MST Sat Jul 22 2017
AZZ004>018-037>040-230315-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
321 AM MST Sat Jul 22 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stronger storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Event by event
2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Navajo
- When
- July 22, 11:30 AM MST to 12:30 PM MST
- Where
- Navajo County, 4.51 mi ENE of Indian Pine to 10.92 mi E of Indian Pine
- Reported by
- Trained Spotter
- Coordinates
- 34.110, -109.860
A thunderstorm produced 1.67 inches of rain in one hour just north of McNary.
Flash Flood, Gila
- When
- July 22, 2:00 PM MST to 3:30 PM MST
- Where
- Gila County, 0.9 mi NW of Carrizo to 7.84 mi ENE of Seneca
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.990, -110.290
Heavy rain over the Cedar Fire scar produced flash flooding in Carrizo Creek. The river gauge at Carrizo peak rose to 10 feet (215 PM MST). The creek was back down to 5 feet by 330 PM MST.
Flash Flood, Gila
- When
- July 22, 2:30 PM MST to 5:30 PM MST
- Where
- Gila County, 4.25 mi WSW of Cedar Creek to 7.5 mi SW of Cedar Creek
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.900, -110.170
Heavy rain over the Cedar Fire scar caused flash flooding in Cedar Creek. The gauge at Highway 73 peaked at 6 feet and was receding at 300 PM MST.
Thunderstorm Wind, Yavapai
- When
- July 22, 3:20 PM MST to 3:50 PM MST
- Where
- Yavapai County, (Prc)prescott Arpt to 7.66 mi E of Chino Vly
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.650, -112.420
A wet microburst produced high winds at the Prescott Airport (Love Field). The peak wind gust was 68 MPH at 325 PM MST. A few aircraft were moved/turned by the wind. No damage was reported. Strong winds were observed for 30 minutes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718733, 718724, 718728, 718732.